Affordable Access

Publisher Website

Anxiety or depression during withdrawal of hypnotic treatments

Authors
Journal
Journal of Psychosomatic Research
0022-3999
Publisher
Elsevier
Publication Date
Volume
38
Identifiers
DOI: 10.1016/0022-3999(94)90142-2

Abstract

Abstract The prescription of hypnotics, mostly benzodiazepines, continues at a high level, long-, medium- and short-acting compounds all being used. The indication for these hypnotics is the symptom of insomnia which is often secondary to a primary anxiety or depressive disorder. One problem with the use of hypnotics, particularly shorter-acting ones, is rebound insomnia in that discontinuation may be followed by sleep which is worse than pretreatment levels. Anxiety, which may well have been assuaged by the hypnotic treatment, may also rebound but depression, usually not really helped by the hypnotic, does not alter much. A second problem, on discontinuation of long-term treatment, particularly longer-acting hypnotics, is a physical withdrawal syndrome characterized by general malaise, and perceptual symptoms as well as marked increases in anxiety and insomnia. In some patients, however, depressive symptoms predominate. These may be an exaggeration of an on-going depressive disorder or it may appear to arise de novo in patients hitherto free of such an illness. The depression can be quite severe and need rigorous treatment in its own right. It is always useful to enquire about hypnotic/anxiolytic withdrawal in patients presenting with a depressive disorder. Depression is also a prognostic indicator of poor outcome (failure to withdraw successfully) in patients taking benzodiazepine hypnotics chronically.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Anxiety or depression during withdrawal of hypnoti...

on Journal of Psychosomatic Resea... 1994

Wild ginseng attenuates anxiety- and depression-li...

on Journal of microbiology and bi... October 2011

Sudden gains during psychological treatments of an...

on Journal of consulting and clin... February 2012
More articles like this..